Vermont, 2001

Damaging Winds in Vermont, August 9, 2001

August 9, 2001 · NWS ALY · 3 events in 2 counties and zones

A supercell, that evolved over New York State during the late afternoon of August 9, weakened somewhat as it moved into Vermont but still produced scattered severe weather across southern Vermont. In Bennington County, trees were blown down in the city of Bennington as well as Arlington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A supercell, that evolved over New York State during the late afternoon of August 9, weakened somewhat as it moved into Vermont but still produced scattered severe weather across southern Vermont. In Bennington County, trees were blown down in the city of Bennington as well as Arlington. In Londonderry, Windham County, trees and wires were also blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 9, 1:05 PM EST, 6 hours 34 minutes earlier.

Area forecast discussion, Aug 9, 1:05 PM EST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT THU AUG 9 2001

SFC RDG CONTS ACRS APLCNS WITH DOWNSLOPE PERMITTING TEMP TO SLIDE
UP TO 96F AT KPOU AND 95F AT SALT PT /DUTCHESS CO/. UPSTREAM SFC
DWPNTS AS ELEVATED AS 80F AT KMDT. MDT PRES GRAD SETTING UP NR
LK ERIE...THUS MAY NEED TO ADD A FEW DEG TO MOS MIN TEMPS. EVIDENCE
OF LK BREEZE PER CELL SPROUTING IN OSWEGO CO NR KFZY. STG TEMP GRAD
WITH CDFNT FM UPR MI-CNTRL KS. MODELS SHOW PRE-FNTL CONVECTION RCHG
NW HLF OF DIST GENERALLY IN THE 04Z-12Z FRAME...THEN FNT CONTS INTO
SE DIST DURG AFTN. WITH H2.5 DIV IN ASSOCN WITH 120 KT JET NR
QUE/ONTARIO BDR ARND 06Z...IT SEEMS LOGICAL TO GO WITH THIS SCENERIO
AND WL AGAIN HILITE SVR WX POTENTIAL...THEN AVN RUN SHOWS SOME
SLOWING OF FNT ALG ERN SEABOARD FRI NGT...WHICH COULD PRODUCE EVNG
CONVECTION IN EXTRM SE...THEN FNT TURNS QSTNRY INTO WEEKEND. MORE IN
THE EXTENDED RANGE...REINFORCING CDFNT DROPS THRU MON.  MCKINLEY/RCK

.ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.

In the hours before

Special weather statement, Aug 9, 6:25 PM EST, 1 hour 14 minutes before
NYZ041-042-049-050-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
725 PM EDT THU AUG 9 2001

...STRONG THUNDERSTORMS IN SCHENECTADY...SARATOGA AND WARREN
COUNTIES...

AT 725 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF CONKLINGVILLE TO 3
MILES NORTHWEST OF PATTERSONVILLE...OR 3 MILES SOUTHEAST OF AMSTERDAM
ALONG A LINE EXTENDING FROM 12 MILES EAST OF SPECULATOR TO 16 MILES
SOUTHWEST OF LAKE GEORGE VILLAGE...MOVING EAST AT 40 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN...WILL BE NEAR...

JOHNSBURG AND ALPLAUS AT 730 PM EDT...
CLIFTON PARK AND GLENS FALLS AT 735 PM EDT...
FERNWOOD AND GANSEVOORT AT 740 PM EDT...
MECHANICVILLE AND NORTHUMBERLAND AT 745 PM EDT...
BOLTON LANDING AND SCHUYLERVILLE AT 750 PM EDT...
Local storm report, Aug 9, 6:39 PM EST, 1 hour before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
0739PM     THU AUG 09 2001
2 0710712 071
KCSO WLSR
02280    FILE 28   COLUMBIA CO SO NY0100000                  AUG 09-01
TO       DESTINATION(S) AGENCY TITLE

AUTH
OPER - GROLL,PETER J                  1938
Local storm report, Aug 9, 6:42 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
742 PM EDT THU AUG 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    RUSSIA                    NY   WIND DAMAGE
08/09/01   HERKIMER                       NUMEROUS TREES AND POWER
                                          POLES DOWN.  ALSO TREES
                                          AND POLES DOWN IN POLAND.

0600 PM                              NY   WIND DAMAGE
08/09/01   HERKIMER                       EMERGENCY MANAGEMENT
                                          REPORTS TREES AND WIRES
                                          DOWN BETWEEN 6 AND 630 PM
                                          IN OHIO, NEWPORT, NORWAY,
                                          FAIRFIELD AND SALISBURY.

0600 PM                              NY   WIND DAMAGE
08/09/01   FULTON                         POLICE REPORT NUMEROUS
                                          TREES AND WIRES DOWN
                                          BETWEEN 6 AND 7 PM ACROSS
                                          THE COUNTY.

0635 PM    DOLGEVILLE                NY   WIND DAMAGE
08/09/01   HERKIMER                       TREES AND POWER LINES
                                          DOWN.

0735 PM    EDINBURG                  NY   WIND DAMAGE
08/09/01   SARATOGA                       TREES DOWN.

NNNN
Local storm report, Aug 9, 6:55 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
755 PM EDT THU AUG 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    SCHENECTADY               NY   WIND DAMAGE
08/09/01   SCHENECTADY                    POLICE REPORT NUMEROUS
                                          TREES AND WIRES DOWN.
                                          SIDING RIPPED OFF
                                          BUILDING.
Local storm report, Aug 9, 7:13 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
813 PM EDT THU AUG 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    STILLWATER                NY   75 MPH TSTM GUST
08/09/01   SARATOGA                       TREES DOWN.  ALSO REPORTS
                                          OF TREES DOWN IN MALTA AND
                                          CLIFTON PARK.

0810 PM    MELROSE                   NY   WIND DAMAGE
08/09/01   RENSSELAER                     TREES AND WIRES DOWN
Local storm report, Aug 9, 7:27 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
827 PM EDT THU AUG 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    GREENWICH                 NY   WIND DAMAGE
08/09/01   WASHINGTON                     TREES AND WIRES DOWN.

The radar

The Albany radar (KENX), 78 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bennington

When
August 9, 7:39 PM EST
Where
Bennington County, Bennington
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.883, -73.200

Thunderstorm Wind, Bennington

When
August 9, 7:45 PM EST
Where
Bennington County, Bennington
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.883, -73.200

Thunderstorm Wind, Windham

When
August 9, 8:00 PM EST
Where
Windham County, Windham
Property damage
$17,000
Reported by
TRAINED SPOTTER
Coordinates
43.183, -72.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2001Every state in 2001This day in weather historyWarnings in Vermont, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264427, 5264428, 5264429.